Jump to content

Going Down Hill Fast


Angie

Recommended Posts

I feel like everything is totally out of control! As I had posted last week, my Dad's cancer had spread to the brain. He has 12 spots and is receiving radiation. His personality has COMPLETELY changed. He is now like an Alzheimer's patient. He needs to wear Depends and it's difficult to "make him" take his medication. He knows us, but not much more. If he doesn't get Halodril (something like that), it's just awful. We try to take him the the bathroom, help him with his pants and tell him to sit down. He says, "No", just like a little kid and started hitting my Mom and me! My Dad is a 200 lb man and we can't MAKE him sit, so he urinates over everything. This morning he pulled his Depends off and urinated all over the bed and wouldn't get up until the social worker came over. We've started the "Transistion Hospice", but can't start officially with Hospice until radiation is completed. He was to have eight more treatments, but so far, six hasn't made a bit of difference. We're meeting with doctors tomorrow to hopefully start Hospice sooner. Things have just gotten worse since he came home from the hospital. I've already lost my Dad that I know. My sisters and I help my Mom as much as we can. My work has been WONDERFUL and so have neighbors and friends. The meds he is taking (when he takes them) helps tremendously. It's the same kind as prescribed to schitzophrenia patients.

My Dad's doctor has been wonderful. He called us tonight at 8:30 p.m. from his house to see how things were going. He even offered to come over to give my Dad a shot form of his meds if he wouldn't take the oral pill. Thankfully, we tried a litle sooner this time before the other dose completely wore off so he was more reasonable.

I'm actually doing better than I thought I would. At least he is not in any pain at all which is amazing since cancer is in his lungs, liver and bones! I very thankful for no pain!

I just can't belive how fast everything is happening! It started about six weeks ago with a little confusion and got a little worse each day, but VERY subtle changes.

Thank you all for taking time to read this. God Bless you!

Link to comment
Share on other sites

OH Angie,

It sounds so hard, so awful right now. Hospice will be a big help I am sure in regards to regulating those meds and making sure he takes them. I pray for some peace and that your dad takes a turn for the better- that he himself have some peace and that your mom and your family recognize your father again soon.

Just know that we are here, waiting when you need us, praying for you and your family as you all go thru this.

((HUG))

Much love,

Link to comment
Share on other sites

Angie, I fully understand your current situation and feelings. My dad had similar personality change while he was taking STERIOD. I want you to know that your dad now is mostly affected by the steriod. Steriod affects one personality and may cause confusion.

Ask the doctor what is the current dose of Steriod. Ask him can the steriod now starts to tap-off. While my dad was not taking steriod, the REAL him is back.

From my experience, i will recommend that the brain tumors are not the first priority. Just let him be himself is more important especially during the very late stage. I believe he would like to be himself as well as your whole family to make the sweetest/peaceful memories out of it.

I am sorry for that. But I really know what you now currently feel.

Link to comment
Share on other sites

Angie,

I am so very sorry. This is a very difficult time for you and your family. How good it is that your Mother has you and other family and friends to be with her during this time.

Remember, that as much as your Dad seems to have changed, the real him is in there and he knows when you tell him you love him.

May the radiation and meds help your Dad and may God give your family the strength it needs now.

Link to comment
Share on other sites

Angie,

I am so sorry for what you are going through. I went through a lot of this with my Mom, but not as bad as your Dad. She was in a Nursing Facility, though. Is he taking a drug called Haldol? They gave this drug to my Mom in the hospital to "control" her. The nurses at the Nursing Hom were very upset when they saw this was administered to her. They said they are not allowed to give this drug to patients but hospitals can. It can have some very bad side effects and is probably altering his personality. Ask the doctor about it and see if he can be taken off. Just wanted to share what I know about this drug. God Bless..

Lyn

Link to comment
Share on other sites

Angie,

I am very sorry for the pain you and your family are experiencing now with the problems your dad is having. I wish that God grant you the strength to deal with this, and all the help you need to take care of your dad. Know that he still loves you and knows you love him, on some level in there even if he can't talk about it right now.

Prayers for strength...

XOXOXOX

MaryAnn

Link to comment
Share on other sites

My prayers go out to you and your family I know what you are going through because I am going through the same thing with my husband, we stopped the last 4 rounds of radiation on my husband and he went into hospice this morning It is just so hard for you right now and I understand . God Bless you all Charolette

Link to comment
Share on other sites

Dear Angie,

It's terrible for you, your mom and your dad. I hope that part of it is the medication and that the doctor, who sounds great, will be able to check on that and change it if necessary. But at least there's no pain -- thank heavens for that. I hope that hospice will be able to get much more involved and help you through all this.

Am keeping your entire family in my thoughts and prayers. Be strong -- it's hard to do that but somehow the strength seems to come when you need it most. And remember what Ginny said about your real dad still being there inside that other one --

Ellen

Link to comment
Share on other sites

Angie,

My heart goes out to you and your family during this most difficult time.

Haldol (haloperidol) is an anti-psychotic which can work wonders to "control" behavioral issues, but it is a heavy duty drug and needs to be carefully monitored; your dad needs to keep his blood levels of this drug stable to have it do any good--changes/drops is levels can cause worsening of his psych symptoms. If it does work well while you are able to get your dad to take it, maybe having it given IM (in a shot) might be a more stable way of making sure he gets his correct dosage. Just a thought.

Hope things improve for all of you,

Mary

Link to comment
Share on other sites

Angie,

This is so devastating. It does sound like you've lost a big part of your dad that you know and love, but I agree with Ginny -- I think that somewhere inside him, he still feels it when you show him love and affection, even if he can't show you that he does. I'm so sorry you all have to go through this, and I wish there was something more we could do to make things better. My prayers are with you,

BeckyCW

Link to comment
Share on other sites

Oh Angie,

Tears are swelling up and spilling on to my shirt right now. I know only too well of what you speak of. I can remember feeling such guilt. I wanted the suffering to end and felt guilty for hoping God would take him in his sleep, and guilty because I couln't take anymore. I was so tired of my own mental pain. I remember thinking "this isn't my father." It was horrible, and I too will probably die that same way. Death is very unpleasant. It is so not fair. Cancer is the worst disease, because it does rob you of your dignity. My poor Daddy, he kept apollogizing for me having to wipe his butt. Iwould just tell him, "Hey, look how many times you did that for me!"

It shouldn't be too much longer now. I know how you too hate to see your father suffer like this, but really he is not in any pain, God is merciful. It is just so hard to watch I know. I would ask my Dad if he knew me, and he would say "your my baby." My Dad had lucid moments, despite the tumor growing on his brain stem.

Angie, it took years to not be mad at God for taking him, or him for not fulfilling his promise of "living forever." I really believed him. I was such a Daddy's girl. The one consolation, is knowing that his death was painless. It comforts me in my own disease. I do not want to die yet, but know that when it is time, I will not suffer. God has promised me eternity, and I trust and have faith in our Lord. Our time here is really so brief. WE all have to die. Angie, do not despair though, you will see him again in all his glory. Please PM me if you like. May the lord comfort you in your fear and sorrow.

Much Love,

Cheryl

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.